Hail, Crook
- When
- August 27, 5:25 PM MST
- Where
- Crook County, 9.76 mi SSE of Colony
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.782, -104.157
A thunderstorm became severe over northeastern Crook County before moving east into South Dakota. Quarter size hail fell south of Colony.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe over northeastern Crook County before moving east into South Dakota. Quarter size hail fell south of Colony.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 27, 4:16 PM MST, 1 hour 9 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 516 PM MDT Thu Aug 27 2020 .DISCUSSION...(This Evening Through Thursday) Issued at 316 PM MDT Thu Aug 27 2020 Current surface analysis shows one frontal boundary stretching from central WY through northern NE, with low pressure looking to be across east-central WY. A cold front was located northwest of the region from northwest ND to western MT. Upper level analysis shows flattened ridge over the northern and central Plains. Water vapor imagery shows a series of disturbances from ID to MT and WY, and into the Dakotas. KUDX radar is mostly quiet at the moment. Regional radars show activity increasing across the higher terrain of WY and MT, with showers and storms just north and east of the forecast area. Temps are mostly in the 80s, with some 90s across far southwest SD. Winds are mostly easterly to the north-northeast of the low, with north to northwest winds on the backside across Campbell County WY. An active evening could be in store for portions of the area. After morning clouds and some showers/storms, a good deal of sun has developed over many areas. Dewpoints in the 50s and 60s is resulting in moderate instability, with MLCAPE values of 1000 to over 2000 j/kg expected late today. Shear looks to be quite impressive in most areas, so there is good potential for supercells. Cap looks to be fairly strong right now in many areas, but is gradually eroding, especially across far southwest SD where it is warmest near the front. Various convective models have shown potential for 2 disturbances bringing storms, one moving into southwestern/southern areas closer to the surface front late this afternoon into the evening, and a stronger wave over northwest WY that will move through mostly northern portions of the forecast area during the evening. Each show good potential for supercells initially, with a possible merger into a line of storms bringing strong winds. There is still some uncertainty on the evolution and timing of things, with the latest runs backing off the timing more into the evening hours, but some severe weather is likely across the region with large hail and strong wind gusts the main threats. Some areas of heavy rain can also be expected, with an isolated tornado not out of the question. Low level southerly jet over central and eastern SD would help to sustain storms eastward across much of SD overnight, but activity should diminish over our area by midnight. Cold front to the northwest will pass through overnight and could bring additional showers and thunderstorms before skies clear out. Drier and cooler air will build in for Friday, with highs a bit below average finally, at least for one day. Breezy northwesterly winds will develop, especially across the SD plains. The weekend is looking mostly dry, at least through midday Sunday. A few showers and storms are possible later Saturday into Saturday night across southern SD as low level jet intensifies with increasing warm advection. Highs will mostly be in the 80s on Saturday and Sunday. A strong cold front will arrive by early Sunday afternoon, moving across through the evening hours. Gusty northwest winds will develop behind it, possibly approaching advisory criteria in the usual areas of northwest and west central SD. Trailing upper level trough will bring a chance for showers and a few storms late Sunday into Sunday night. Pleasantly cool weather can be expected for the first part of next week, with highs only in the 60s and 70s on Monday and Tuesday. Lows will be in the 40s and lower 50s, with some upper 30s possible over the Black Hills and parts of northeast WY. It is looking drier for the first half of the week, but cannot rule out a weak disturbance or two in northwest flow bringing a few showers. && .AVIATION...(For the 00Z TAFS Through 00Z Friday Evening) Issued At 514 PM MDT Thu Aug 27 2020 Scattered strong to severe thunderstorms are expected across the area and spread east through central SD this evening. Wind gusts above 50kts, hail greater than 1" and LIFR conditions expected with the strongest storms. Activity will wane overnight. Outside of storms, VFR conditions will prevail through the period. && .FIRE WEATHER... Issued At 316 PM MDT Thu Aug 27 2020 Breezy northwest winds behind a cold front on Friday will result in very high grassland fire danger across the Pennington County plains. This very high grassland fire danger will cover much of the western SD plains on Saturday as breezy southerly winds develop. Elevated fire weather conditions could develop over parts of northeastern WY and far southwestern SD Saturday afternoon as winds turn more southwesterly and relative humidities drop to 15 to 20 percent. Winds do not look as gusty across northeast WY Saturday afternoon. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...15 FIRE WEATHER...26
Hazardous Weather Outlook National Weather Service Rapid City SD 1153 AM MDT Thu Aug 27 2020 SDZ001-002-012>014-024>026-028>032-042>044-046-047-049-072>074- WYZ071-281300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Oglala Lakota-Jackson-Bennett- Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northeastern Crook- 1153 AM MDT Thu Aug 27 2020 /1253 PM CDT Thu Aug 27 2020/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...the Black Hills of South Dakota...and northeast Wyoming. .DAY ONE...This Afternoon and Tonight There is an enhanced risk of severe thunderstorms this afternoon and evening. Very large hail and strong damaging winds from 60 to 80 MPH are the main threats. A tornado or two could also develop. The best chance for the strongest storms will be 300 PM to 1000 PM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday An isolated thunderstorm or two is possible Friday and Saturday, although much of the area will remain dry. More widespread showers and storms return Sunday with passage of cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ027-041-WYZ054>058-281300- Southern Foot Hills-Fall River-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- 1153 AM MDT Thu Aug 27 2020 This Hazardous Weather Outlook is for portions of southwestern South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...This Afternoon and Tonight There is a slight risk of severe thunderstorms today. Large hail and damaging winds are the main threats, but an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday An isolated thunderstorm or two is possible Friday and Saturday, although much of the area will remain dry. More widespread showers and storms return Sunday with passage of cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 517 PM MDT Thu Aug 27 2020 WYZ054-272345- Northern Campbell WY- 517 PM MDT Thu Aug 27 2020 ...STRONG THUNDERSTORM OVER NORTHWESTERN CAMPBELL COUNTY... At 517 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles northwest of Spotted Horse, or 46 miles northwest of Gillette, moving east at 35 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Campbell County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4500 10560 4475 10559 4478 10602 4491 10602 TIME...MOT...LOC 2317Z 261DEG 30KT 4485 10597 Sherburn
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
537 PM MDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 3 ENE LUDLOW 45.85N 103.33W
08/27/2020 E1.75 INCH HARDING SD PUBLIC
WIND GUSTS AROUND 50 MPH.
&&
EVENT NUMBER UNR2002869
SJRSpecial Weather Statement National Weather Service Rapid City SD 552 PM MDT Thu Aug 27 2020 SDZ041-042-280015- Fall River SD-Oglala Lakota SD- 552 PM MDT Thu Aug 27 2020 ...STRONG THUNDERSTORM OVER SOUTHWESTERN OGLALA LAKOTA AND SOUTHEASTERN FALL RIVER COUNTIES... At 552 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Slim Buttes, or 13 miles north of Chadron, moving northeast at 20 mph. Penny size hail will be possible with this storm. Locations impacted include... Slim Buttes. A Severe Thunderstorm Watch remains in effect until 100 AM MDT for southwestern South Dakota. LAT...LON 4320 10289 4300 10271 4300 10311 TIME...MOT...LOC 2352Z 240DEG 18KT 4302 10301 Sherburn
Special Weather Statement National Weather Service Rapid City SD 608 PM MDT Thu Aug 27 2020 WYZ054-280045- Northern Campbell WY- 608 PM MDT Thu Aug 27 2020 ...STRONG THUNDERSTORM OVER NORTHWESTERN CAMPBELL COUNTY... At 608 PM MDT, Doppler radar was tracking a strong thunderstorm over Spotted Horse, or 33 miles northwest of Gillette, moving east at 35 mph. Half inch hail will be possible with this storm. Locations impacted include... Spotted Horse and Recluse. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 100 AM MDT for northeastern Wyoming. LAT...LON 4465 10587 4477 10586 4487 10546 4462 10544 TIME...MOT...LOC 0008Z 263DEG 30KT 4470 10583 Sherburn
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
613 PM MDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 13 W LODGEPOLE 45.79N 102.94W
08/27/2020 E1.75 INCH PERKINS SD TRAINED SPOTTER
&&
EVENT NUMBER UNR2002870
SJRSpecial Weather Statement
National Weather Service Rapid City SD
622 PM MDT Thu Aug 27 2020
SDZ012-WYZ071-280100-
Butte SD-Northeastern Crook WY-
622 PM MDT Thu Aug 27 2020
...STRONG THUNDERSTORM OVER NORTHWESTERN BUTTE AND NORTHEASTERN CROOK
COUNTIES...
At 622 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Colony, or 24 miles northwest of Belle Fourche, moving
northeast at 35 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Antelope Butte.
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
northwestern South Dakota...and northeastern Wyoming.
LAT...LON 4503 10359 4485 10426 4493 10429 4501 10416
4499 10406 4508 10404 4521 10382 4521 10380
TIME...MOT...LOC 0022Z 240DEG 29KT 4493 10419
SherburnThe Rapid City radar (KUDX), 128 km away, was scanning. The volume nearest the first event began at 00:22 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915110.